Alert archive / Michigan / Wind Advisories in 2006

Wind Advisory 6, NWS Grand Rapids, MI

May 11, 20064 counties in Michigan

NWS Grand Rapids, MI issued this wind advisory at May 11, 2006, 2:47 PM EDT for 4 counties in Michigan. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 11, 2006, 2:47 PM EDT (18:47 UTC)
Expired
May 11, 2006, 10:00 PM EDT
In force
7 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Muskegon County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 52 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2006-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 686 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2006-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
686 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGRR 111847
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
247 PM EDT THU MAY 11 2006

...STRONG WINDS BUFFETING THE LAKE MICHIGAN SHORELINE...

.AN UNSEASONABLY STRONG LOW PRESSURE SYSTEM CENTERED NEAR BIG
RAPIDS MICHIGAN WILL CONTINUE TO CREATE VERY WINDY CONDITIONS
THROUGH THIS EVENING.

MIZ050-056-064-071-120000-
/O.NEW.KGRR.WI.Y.0006.060511T1847Z-060512T0000Z/
MUSKEGON-OTTAWA-ALLEGAN-VAN BUREN-
INCLUDING THE CITIES OF...MUSKEGON...JENISON...HOLLAND...
SOUTH HAVEN
247 PM EDT THU MAY 11 2006

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

WEST WINDS WILL GUST AS HIGH AS 55 MPH AT TIMES ALONG THE LAKE
MICHIGAN SHORELINE SOUTH OF WHITEHALL FOR THE REST OF THE
AFTERNOON AND INTO THE EARLY EVENING. THE WINDS ARE EXPECTED TO
DIMINISH AFTER 8 PM.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION. MAKE SURE TO SECURE ANY
LOOSE OBJECTS WHICH COULD BE PICKED UP AND BLOWN AROUND. 

$$

MEADE
2 follow-up statements
000 
WWUS73 KGRR 112353
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
753 PM EDT THU MAY 11 2006

...STRONG WINDS BUFFETING THE LAKE MICHIGAN SHORELINE...

.AN UNSEASONABLY STRONG LOW PRESSURE SYSTEM CENTERED NEAR BIG
RAPIDS MICHIGAN WILL CONTINUE TO CREATE VERY WINDY CONDITIONS
THROUGH THIS EVENING.

MIZ050-056-064-071-120200-
/O.EXT.KGRR.WI.Y.0006.000000T0000Z-060512T0200Z/
MUSKEGON-OTTAWA-ALLEGAN-VAN BUREN-
INCLUDING THE CITIES OF...MUSKEGON...JENISON...HOLLAND...
SOUTH HAVEN
753 PM EDT THU MAY 11 2006

...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 10 PM EDT THIS EVENING. 

WEST WINDS WILL GUST AS HIGH AS 50 MPH AT TIMES ALONG THE LAKE
MICHIGAN SHORELINE SOUTH OF WHITEHALL FOR THE REST OF THE EVENING.
THE WINDS ARE EXPECTED TO DIMINISH AFTER 10 PM.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION. MAKE SURE TO SECURE ANY
LOOSE OBJECTS WHICH COULD BE PICKED UP AND BLOWN AROUND.

$$

JK
000 
WWUS73 KGRR 120203
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1003 PM EDT THU MAY 11 2006

...WINDS WILL GRADUALLY DIMINISH OVERNIGHT...

.LOW PRESSURE CENTERED OVER WEST CENTRAL LOWER MICHIGAN WILL
CONTINUE TO WEAKEN OVERNIGHT. AS A RESULT WIND GUSTS WILL SUBSIDE
THROUGH THE OVERNIGHT.

MIZ050-056-064-071-120315-
/O.EXP.KGRR.WI.Y.0006.000000T0000Z-060512T0200Z/
MUSKEGON-OTTAWA-ALLEGAN-VAN BUREN-
INCLUDING THE CITIES OF...MUSKEGON...JENISON...HOLLAND...
SOUTH HAVEN
1003 PM EDT THU MAY 11 2006

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

$$

JK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at May 11, 12:05 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 11, 12:05 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1205 PM EDT THU MAY 11 2006

.UPDATE...
984 SFC LOW CURRENTLY LOCATED NEAR BIG RAPIDS WILL MOVE LITTLE THIS
AFTERNOON WITH UPPER LOW ALMOST DIRECTLY OVERHEAD. SHOWERS REMAIN
FAIRLY WIDESPREAD AND WILL CONTINUE CIRCULATING AROUND THE LOW THIS
AFTERNOON... SO WILL HOLD ON TO CATEGORICAL POPS. A FEW TSTMS ARE
CURRENTLY PIVOTING NW ACROSS THE FAR NRN CWFA AND THIS IS ASSOCIATED
WITH A NARROW AXIS/TONGUE OF LI/S AROUND ZERO CURLING IN FM SE LWR
MI AROUND THE LOW. BELIEVE THUNDER THREAT WILL DIMINISH WITH TIME
SINCE COLD LOW LEVEL AIR CURRENTLY WRAPPING AROUND THE WEST/SOUTH
SIDE OF THE LOW WILL ALSO EVENTUALLY WRAP AROUND THE EAST AND NORTH
SIDES.

RAINFALL AMOUNTS HAVE BEEN GENERALLY 1-2 INCHES... ALTHOUGH ISOLATED
SPOTS SOUTH AND EAST OF GRAND RAPIDS RECEIVED 3-4 INCHES. DESPITE
ALL THE RAIN...THE LATEST FORECASTS FROM THE RIVER FORECAST CENTER
SUGGEST ALL AREA RIVERS WILL REMAIN BELOW FLOOD STAGE THROUGH THE
WEEK.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...GALE WARNING IN EFFECT TODAY
NEARSHORE WATERS ST. JOSEPH TO MANISTEE.

&&

MEADE
Hazardous weather outlook, May 11, 5:16 AM EDT, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
516 AM EDT THU MAY 11 2006

MIZ037>040-043>046-050>052-056>059-064>067-071>074-120930-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
516 AM EDT THU MAY 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS ARE EXPECTED TO DEVELOP THROUGH THE DAY...ESPECIALLY
NEAR INTERSTATE 94. SOME GUSTS TO 40 MPH ARE EXPECTED FOR THE AFTERNOON.

RAIN WILL CONTINUE TODAY...AND SOME OF IT WILL BE HEAVY. A FEW
LOCATIONS..ESPECIALLY IN THE NORTHWEST...FROM MUSKEGON TO NEAR
CADILLAC COULD SEE AN INCH OF RAIN TODAY. THIS WILL LEAD TO STEADY
RISES ON THE STREAMS AND RIVERS.

A FEW THUNDERSTORMS ARE FORECASTED TODAY. THE PRIMARY THREATS WITH
ANY THUNDERSTORMS THAT FORM TODAY WILL BE LOCALLY HEAVY
RAIN...WIND GUSTS TO 40 MPH AND CLOUD TO GROUND LIGHTNING STRIKES.

AN UNSEASONABLY STRONG LOW PRESSURE SYSTEM WILL BE TRACKING INTO
AND STALLING OVER SOUTHWEST LOWER MICHIGAN TODAY...LEADING TO THE
STORMY WEATHER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE DEEP LOW PRESSURE SYSTEM WILL STAY ACROSS THE REGION THROUGH
MONDAY...LEADING TO A COLD AND WET PERIOD. ON AN OFF RAIN IS
EXPECTED THROUGH THE WEEKEND. IN RESPONSE TO THE RAIN...RUNOFF
WILL LEAD TO STEADY RISES ON ALL RIVERS THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-120930-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
516 AM EDT THU MAY 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

GALE WARNINGS HAVE BEEN POSTED FOR THE NEARSHORE WATERS OF
SOUTHWEST LOWER MICHIGAN. THE COMBINATION OF FALLING TEMPERATURES
AND GALES WILL LEAD TO RAPIDLY BUILDING WAVES TODAY. WAVE HEIGHTS UP
TO 16 FEET COULD LEAD TO MINOR BEACH EROSION.

A FEW THUNDERSTORMS COULD DEVELOP THROUGH THE DAY. CLOUD TO WATER
LIGHTNING WILL POSE A HAZARD TO MARINERS NEAR ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WAVES WILL REMAIN HAZARDOUS TO SMALL CRAFT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJS

In the hours before

Local storm report, May 11, 12:30 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1230 PM EDT THU MAY 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TORNADO          2 SW SCHOOLCRAFT        42.09N 85.66W
05/10/2006                   KALAMAZOO          MI   PUBLIC

            BRIEF F0 TORNADO TOUCHDOWN APPROX 340 PM EDT NEAR
            SCHOOLCRAFT IN KALAMAZOO COUNTY. TOUCHDOWN IN AN OPEN

            FIELD NEAR THE INTERSECTION OF 10TH STREET AND XY AVENUE.

&&

MKALEMBK

Nearby

Wind Advisories in Michigan, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.